Flood, La Porte
- When
- July 7, 6:45 AM EST
- Where
- La Porte County, Michigan City
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.549, -86.742 (the zone’s center; the record gives no point)
Roads flooded in Michigan City with a few stalled vehicles.
3 flood, 2 lightning, 1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 7, 6:08 AM EST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 608 AM EST SAT JUL 7 2001 INITIAL TSRA CLUSTER DEVELOPED AHEAD OF THETAE GRADIENT AND IS MVG INTO MORE STABLE BL AIR. AS THIS INITIAL ACTIVITY MVS E WE SHOULD SEE AN INC IN THE INSTABILITY UP UNTIL THE S/W OVR UPR MDWST ENTERS AREA THIS AFTN...TRIGGERING POTENTIALLY SVR TSRA. UPDATED FAR EAST TO ACCOUNT FOR THIS AM ACTIVITY...REST OF FCST LOOKS GOOD. .IWX...NONE. JLA
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-071700- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 500 AM EST SAT JUL 7 2001 THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER SOUTHERN LOWER MICHIGAN...NORTHERN INDIANA...AND NORTHWEST OHIO TODAY. WARM MOIST AIR WILL MOVE INTO THE AREA TODAY ALONG WITH AN UPPER LEVEL DISTURBANCE. THIS WILL COMBINE TO BRING THE POSSIBILITY OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...ALTHOUGH SOME DAMAGING WINDS ARE ALSO POSSIBLE. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR A LOCAL NEWS SOURCE FOR THE LATEST WEATHER INFORMATION.
The Northern Indiana radar (KIWX), 89 km away, was scanning. The volume nearest the first event began at 13:19 UTC.
3 flood, 2 lightning, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Roads flooded in Michigan City with a few stalled vehicles.
One person hit by lightning.
A two story wood frame house was destroyed by fire after being struck by lightning. No injuries.
A large tree was uprooted on the east side of the Grant county fairgrounds. The tree blocked the entrance to the grounds and hit power lines cutting power to the fairgrounds into early afternoon.
Water over roads throughout the county.
Water over roads and some basements flooded especially in the Rochester and Akron areas. Mill Creekin Rochester out of its' banks but did not affect any structures. Many reports of more than 5 inches ofrain in 2 to 3 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253208, 5253205, 5253209, 5253204, 5253210, 5253207, 5253206.